Nebraska, 2023

Hail and Damaging Winds in Nebraska, July 13, 2023

July 13, 2023 · NWS LBF · 11 events in 5 counties and zones

Two groups of supercells moved out of South Dakota and into northern Nebraska during the afternoon and early evening, with the second eventually converging into a small squall line. Another cluster of supercells moved from the panhandle into southwest Nebraska and also evolved into a squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Two groups of supercells moved out of South Dakota and into northern Nebraska during the afternoon and early evening, with the second eventually converging into a small squall line. Another cluster of supercells moved from the panhandle into southwest Nebraska and also evolved into a squall line. Several reports of large hail and damaging winds were received, primarily in Cherry County and a swath from Garden to Lincoln counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 13, 2:05 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 13, 2:05 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
305 PM CDT Thu Jul 13 2023

.SYNOPSIS...
Issued at 301 PM CDT Thu Jul 13 2023

Key messages...

* The potential for severe thunderstorms is expected late this
  afternoon and evening across much of north central and western
  Nebraska with large hail and strong winds being the main concerns.

* Near daily thunderstorm chances expected Friday through the middle
  of next week although the severe risk remains low at this time.

* Temperatures remain slightly below normal through the weekend
  before rising to near normal for the first part of next week.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 301 PM CDT Thu Jul 13 2023

The main story in the short term is the potential for severe
thunderstorms by late this afternoon and lasting into the evening
hours as a trough pushes across the Nebraska.

At this time, thunderstorm initiation has been limited to northern
Nebraska and into the northern Sandhills where a lingering boundary
and increasing instability are present. Latest meso guidance shows
CAPE values approaching 2500 to 3500 J/kg across this region along
with low level lapse rates above 8 C/km. At this time, these storms
appear to only be producing some small hail and brief gusty winds,
but expect increasing severe potential over the next hour or two as
the storms move into an increasing favorable environment.

Further to the south across the central Sandhills and into southwest
Nebraska, the environment remains favorable, but significant
convective inhibition remains over the area. Latest guidance
supports rapidly decreasing CIN though over the past few hours and
confidence that this will continue over the next couple of hours is
high. After this occurs, expect a rapid increase in convection
across the region with discrete supercells initially. The main
threats with these storms will be damaging hail up to 2 inches or
higher in diameter through the rest of the afternoon and into early
evening. As the evening progresses, the latest hi-res models are
hinting at supercells congealing into a line with high winds
(potentially up to 65 to 70 mph) being the main threat as well as
some hail up to 1 inch in diameter.

As the environment becomes worked over and instability lessens by
late evening and early Friday morning, the main threat will become
heavy rainfall. There is some concern regarding how the overnight
activity will progress, which may result in little to no heavy
rainfall. However, confidence is high enough to put a mention here
as this seems to be the most likely scenario.

Heading into Friday, the picture becomes a bit more fuzzy. Lingering
showers around daybreak and lasting through mid-morning may impact
any later convection across the region. Much like Thursday, if some
breaks in the showers/clouds can be achieved, there is a small
potential for some isolated thunderstorms again in the late
afternoon and evening. At this time, though, confidence remains low
in any thunderstorms and therefore severe thunderstorms are not
expected on Friday.

.LONG TERM...(Saturday through Thursday)
Issued at 301 PM CDT Thu Jul 13 2023

A series of disturbances will keep active weather in place through
the weekend and into the middle of next week. Near daily
afternoon/evening thunderstorms will impact portions of western or
north central Nebraska. At this time, the severe risk is low, but
may impact afternoon/evening outdoor activities through the extended
period.

For temperatures, active weather and periodic cloud cover will keep
temperatures just below normal in the low to mid 80s through Sunday
(normal is upper 80s to low 90s). A gradual warming trend is
expected by the beginning of next week with highs returning to near
normal. Low temperatures remain fairly steady just below normal (low
60s) through Wednesday night in the upper 50s to low 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu Jul 13 2023

Scattered thunderstorms are expected this afternoon and evening
across western and north central Nebraska. Outside of any
thunderstorm activity VFR conditions are expected to prevail.
Winds will be locally gusty and variable near any thunderstorm,
otherwise winds should remain generally less than 15 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Kulik
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Taylor
Hazardous weather outlook, Jul 13, 10:05 AM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1105 AM CDT Thu Jul 13 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-141615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1105 AM CDT Thu Jul 13 2023 /1005 AM MDT Thu Jul 13 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are possible across much of the area this
morning into the early afternoon, but the severe potential is low.

The severe potential increases this afternoon and evening,
especially for areas primarily along and west of Highway 83. The
primary threats will be very large hail of golf ball sized or larger
during the afternoon with strong winds up to 60 mph and hail in the
evening. An isolated tornado also cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible in the afternoon and evening
hours across portions of the area Friday into the weekend. The
severe potential will be limited with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Taylor

In the hours before

Special weather statement, Jul 13, 9:30 AM CST, 5 hours before
Special Weather Statement
National Weather Service North Platte NE
1030 AM CDT Thu Jul 13 2023

NEZ024-025-036-037-131630-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
1030 AM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southeastern Hooker,
northwestern Logan, northeastern McPherson and southern Thomas
Counties through 1130 AM CDT/1030 AM MDT/...

At 1029 AM CDT/929 AM MDT/, Doppler radar was tracking a strong
thunderstorm 15 miles north of Tryon, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highway 83 crossing The Dismal River, Brown Lake and Shimmons Lake.

This includes the following highways...
 Highway 97 between mile markers 38 and 51.
 Highway 83 between mile markers 119 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4170 10115 4192 10094 4184 10029 4151 10054
TIME...MOT...LOC 1529Z 282DEG 30KT 4179 10092

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kulik
Special weather statement, Jul 13, 9:38 AM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
1038 AM CDT Thu Jul 13 2023

NEZ059-131630-
Lincoln NE-
1038 AM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of central Lincoln
County through 1130 AM CDT...

At 1038 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hershey, or 13 miles west of North Platte, moving east at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
North Platte, Sutherland, Hershey, Maxwell, Sutherland Reservoir
State Recreation Area, Lake Maloney State Recreation Area, North
Platte Airport, Keith, Cottonwood Canyon State Wildlife Management
Area, O'Fallons and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 4.
 Interstate 80 in Nebraska between mile markers 158 and 196.
 Highway 83 between mile markers 67 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4111 10115 4127 10107 4118 10030 4079 10057
TIME...MOT...LOC 1538Z 291DEG 39KT 4117 10102

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Taylor
Special weather statement, Jul 13, 1:29 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service North Platte NE
229 PM CDT Thu Jul 13 2023

NEZ005-132015-
Eastern Cherry NE-
229 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northeastern Cherry
County through 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Merritt Reservoir, or 12 miles southwest of
Valentine, moving east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Big Alkali Lake State Wildlife Management Area, Highway 97 crossing
the Niobrara River and Schlagel Creek State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 201 and 218.
 Highway 97 between mile markers 123 and 138.
 Highway 83 between mile markers 193 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4266 10082 4283 10079 4282 10025 4256 10030
TIME...MOT...LOC 1929Z 277DEG 18KT 4274 10071

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Taylor

The radar

The North Platte radar (KLNX), 91 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Cherry

When
July 13, 2:30 PM CST
Where
Cherry County, 8.99 mi SW of (Vtn)miller Fld Vale
Measured
1 in hail
Reported by
Public
Coordinates
42.770, -100.690

Public estimates quarter size hail southwest of Valentine.

Hail, Brown

When
July 13, 3:25 PM CST
Where
Brown County, 6.58 mi WSW of Johnstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -100.180

A trained spotter reported quarter size hail southwest of Johnstown.

Hail, Brown

When
July 13, 4:02 PM CST
Where
Brown County, 6.93 mi S of Ainsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.450, -99.860

Public estimated quarter size hail southwest of Long Pine.

Thunderstorm Wind, Brown

When
July 13, 4:02 PM CST
Where
Brown County, 6.93 mi S of Ainsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.450, -99.860

Public estimated 60 mph wind gusts south of Ainsworth.

Thunderstorm Wind, Cherry

When
July 13, 4:58 PM CST
Where
Cherry County, 0.69 mi N of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.890, -101.950

Public reported large trees downed due to high winds west of Merriman.

Hail, Cherry

When
July 13, 5:11 PM CST
Where
Cherry County, 6.85 mi SE of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.800, -101.870

Public reported quarter size hail southwest of Merriman.

Thunderstorm Wind, Garden

When
July 13, 4:30 PM MST
Where
Garden County, 7.21 mi NNE of Oshkosh
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.520, -102.290

A cooperative observer northeast of Oshkosh reported 11 power poles downed with winds estimated between 70 and 80 mph.

Thunderstorm Wind, Garden

When
July 13, 4:34 PM MST
Where
Garden County, 9.69 mi S of Oshkosh
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.280, -102.340

A trained spotter south of Oshkosh estimated wind gusts around 60 mph.

Thunderstorm Wind, Keith

When
July 13, 5:01 PM MST
Where
Keith County, 1.25 mi ENE of Lemoyne
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.290, -101.800

A weather station near Lemoyne measured a 59 mph wind gust.

Thunderstorm Wind, Lincoln

When
July 13, 7:30 PM CST
Where
Lincoln County, 2.95 mi SSE of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.110, -100.760

A storm chaser reported trees and power lines downed on southeast side of North Platte.

Thunderstorm Wind, Lincoln

When
July 13, 7:35 PM CST
Where
Lincoln County, 1.38 mi S of (Lbf)bird Fld North
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.110, -100.680

North Platte Airport ASOS measured a 58 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119819, 1119820, 1119821, 1119822, 1119825, 1119827, 1119823, 1119824, 1119826, 1119828, 1119829.